Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2018, 8:17 PM CDT for Benson County, North Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 8:17 PM CDT (01:17 UTC)
- Expired
- Jun 28, 2018, 8:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Benson County, ND
The radar
The Minot AFB radar (KMBX), 101 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:20 PM CDT | HAIL 1 | 5 Sw Baker, ND | PUBLIC ESTIMATED PEA TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2612 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 11.7
The text
As transmitted.
728
WUUS53 KFGF 290117
SVRFGF
NDC005-290145-
/O.NEW.KFGF.SV.W.0067.180629T0117Z-180629T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
817 PM CDT THU JUN 28 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Benson County in northeastern North Dakota...
* Until 845 PM CDT.
* At 816 PM CDT, a severe thunderstorm was located over Baker, or 35
miles west of Devils Lake, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Harlow around 825 PM CDT.
Leeds and Brinsmade around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
North Dakota.
LAT...LON 4799 9977 4820 9981 4836 9951 4837 9921
4804 9919
TIME...MOT...LOC 0116Z 239DEG 43KT 4814 9964
HAIL...1.00IN
WIND...60MPH
$$
HOPKINS2 follow-up statements
161
WWUS53 KFGF 290129
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
829 PM CDT THU JUN 28 2018
NDC005-290145-
/O.CON.KFGF.SV.W.0067.000000T0000Z-180629T0145Z/
Benson ND-
829 PM CDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN BENSON COUNTY...
At 828 PM CDT, a severe thunderstorm was located near Leeds, or 27
miles west of Devils Lake, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Leeds around 830 PM CDT.
Brinsmade around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
North Dakota.
LAT...LON 4801 9954 4829 9964 4836 9951 4837 9921
4804 9919
TIME...MOT...LOC 0128Z 239DEG 43KT 4822 9945
HAIL...1.00IN
WIND...60MPH
$$
HOPKINS382
WWUS53 KFGF 290137
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
837 PM CDT THU JUN 28 2018
NDC005-290146-
/O.EXP.KFGF.SV.W.0067.000000T0000Z-180629T0145Z/
Benson ND-
837 PM CDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY
WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
North Dakota.
LAT...LON 4801 9954 4829 9964 4836 9951 4837 9921
4804 9919
TIME...MOT...LOC 0136Z 239DEG 43KT 4827 9933
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:09 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 28, 7:09 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 709 PM CDT Thu Jun 28 2018 .UPDATE... Issued at 709 PM CDT Thu Jun 28 2018 Cumulus field has shown dissipation over the last couple of hours. Canceled Severe Thunderstorm Watch over our counties. Lowered precipitation chances through the evening hours. Still thinking the big event is late tonight as a QLCS likely rakes across ND. Tornado Watch on western edge and west across ND continues until 11 PM. Stay tuned for later updates on severe potential after midnight. && .SHORT TERM...(This evening through Friday) Issued at 350 PM CDT Thu Jun 28 2018 Ongoing thunderstorm activity is tied to convergence near warm front that has lifted north over our CWA. Northern extent of upper ridge has flattened and very weak impulses may be aiding in thunderstorm development near frontal zone. CAP has weakened and strong deep layer shear, increasing BL moisture/instability have led to severe thunderstorm development with some supercells. Initiation could occur at most locations and severe potential may continue through the evening. We are still expecting one or several complexes to develop and track across the region after roughly 8-9Z and may continue to impact our eastern CWA through Friday morning. Supercell potential early on raises the possibility for hail 2" or larger and tornado potential. Activity tonight is still shown by some CAMs to develop into possible bow and raises the possibility of a large scale damaging wind event. .LONG TERM...(Friday night through Thursday) Issued at 350 PM CDT Thu Jun 28 2018 Unsettled pattern expected through the extended periods as H5 ridge flattens and zonal flow eventually develops by late next week. This will support potential for cold frontal passages followed by quick temperatures recovery. Consensus keeps thunderstorm possibilities in place, but due to progressive nature of these embedded impulses through the extended overall confidence isn't high. For Friday/Friday night we may see redevelopment with cold pool in and southwest flow in place, but guidance is very inconstant in coverage and signal. There could be enough instability to support a few strong updrafts in the afternoon Temperatures should be cooler this weekend (near normal in the 80s), but recovery to above normal (possibly 90s) by late next week is expected. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 709 PM CDT Thu Jun 28 2018 Big event is the line of thunderstorms that is expected to be moving east across eastern ND and into NW MN late tonight. Have a 3-hr window of TS in TAFs right now based on most likely timing. Cigs/Vis may be lower than current TAF and will update as line approaches. Otherwise, redevelopment will be possible during the day tomorrow as well. But given high uncertainty, did not include in this TAF set. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...DJR LONG TERM...DJR AVIATION...Knutsvig
Hazardous weather outlook, Jun 28, 3:51 AM CDT, 16 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Thu Jun 28 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are possible early this morning, mainly south of the highway 200 corridor. By late this morning, through the afternoon and into the early evening, isolated to scattered severe thunderstorms are possible, but mainly between the highway 2 and 200 corridor. Finally, after midnight, the greatest risk for severe storms will arrive. These storms will mainly affect areas along and north of the Interstate 94 corridor, but could also affect areas to the south as well. These storms will have the potential to produce hail of 2 inches in diameter or larger, wind gusts of 75 mph or greater, isolated tornadoes, and localized heavy rain. Since the greatest risk for storms will occur when most people are sleeping tonight, plan to have a way to receive watches and warnings if and when they are issued. Have a plan of action before going to bed tonight! .DAYS TWO THROUGH SEVEN...Friday through Wednesday It will stay active, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 28, 4:19 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 13 W RED LAKE 47.88N 95.30W
06/28/2018 E1.00 INCH Clearwater MN TRAINED SPOTTER
HAIL TO QUATER OR A BIT LARGER SIZE NOTED ON HIGHWAY 1,
OFF THE SOUTHWEST EDGE OF LOWER RED LAKE.
&&
GGUSTSpecial weather statement, Jun 28, 4:27 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
427 PM CDT THU JUN 28 2018
MNZ001-NDZ027-282145-
West Polk MN-Grand Forks ND-
427 PM CDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND
NORTHEASTERN GRAND FORKS COUNTIES UNTIL 445 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manvel, or 9 miles north of Grand Forks, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tabor and Sherack around 445 PM CDT.
Other locations impacted by this storm include Grand Forks Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4817 9677 4795 9673 4794 9719 4807 9725
4818 9693 4818 9685
TIME...MOT...LOC 2127Z 258DEG 29KT 4805 9710
BPLocal storm report, Jun 28, 4:48 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
448 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM FUNNEL CLOUD 3 WSW RINDAL 47.48N 96.19W
06/28/2018 Norman MN INSURANCE CO
BRIEF FUNNEL REPORTED. TIME AND LOCATION ESTIMATED BASED
ON RADAR.
&&
GGUSTLocal storm report, Jun 28, 4:54 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL EAST GRAND FORKS 47.93N 97.02W
06/28/2018 E1.00 INCH POLK MN PUBLIC
PHOTO OF HAIL RANGING FROM NICKEL TO QUARTER SIZED
RELAYED VIA SOCIAL MEDIA. TIME IS RADAR ESTIMATED.
&&
TLYNCHLocal storm report, Jun 28, 4:59 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
459 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL GRAND FORKS 47.92N 97.07W
06/28/2018 M1.00 INCH GRAND FORKS ND PUBLIC
PHOTO OF ONE INCH HAIL RELAYED VIA SOCIAL MEDIA. TIME IS
RADAR ESTIMATED.
&&
TLYNCHLocal storm report, Jun 28, 5:45 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 WSW PENNINGTON 47.46N 94.56W
06/28/2018 E0.50 INCH Beltrami MN PUBLIC
PUBLIC ESTIMATED HALF INCH HAIL.
&&
AMOOREThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:48 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 57 min |
| Jun 29, 2:08 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 67 min |
| Jun 29, 2:27 AM CDT | Tornado Warning | FGF | Benson, Ramsey | 14 min |
| Jun 29, 2:44 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 46 min |
| Jun 29, 2:45 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 45 min |
| Jun 29, 2:59 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Steele, Traill | 61 min |
| Jun 29, 3:15 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more | 60 min |
| Jun 29, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 59 min |
| Jun 29, 3:30 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 45 min |
| Jun 29, 3:31 AM CDT | Special Weather Statement | FGF | Towner | 29 min |
| Jun 29, 3:40 AM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Steele | 35 min |
| Jun 29, 3:51 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 54 min |
| Jun 29, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 47 min |
| Jun 29, 4:06 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 54 min |
| Jun 29, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill, Walsh | 65 min |
| Jun 29, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 63 min |
| Jun 29, 5:05 AM CDT | High Wind Warning | FGF | Benson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 5 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.